West Virginia, 2003

Flash Flooding and High Wind in West Virginia, February 4, 2003

February 4, 2003 · NWS PBZ · 3 events in 2 counties and zones

2 flash flood, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 4, 11:23 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 4, 11:23 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1123 AM EST TUE FEB 4 2003

3RD MRNG UPDATE TO REFRESH WORDING FOR WIND/TEMPS/SNOW.
REST SAME.

.PBZ...
MD...HIGH WIND WARNING TODAY FOR ZONE MDZ001.
OH...FLOOD WATCH TODAY FOR ZONES OHZ059-069.
     WIND ADVISORY TODAY FOR OHZ041.
PA...HIGH WIND WARNING TODAY FOR ZONES PAZ023-030-032.
     WIND ADVISORY TODAY FOR ZONES
     PAZ007>009-013>016-020>022-029-031.   .
WV...FLOOD WATCH TODAY FOR ZONES WVZ001>004.
     HIGH WIND WARNING TODAY FOR ZONES WVZ023-041
     WIND ADVISORY TODAY FOR ZONES WVZ001>004-012-021-022.
Hazardous weather outlook, Feb 4, 4:48 AM EST, 7 hours 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

GUSTY WINDS WILL BE THE MAIN WEATHER THREAT ACROSS THE REGION TODAY.
WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED. LOCATIONS IN NORTHWEST
AND WEST CENTRAL PENNSYLVANIA AND IN THE RIDGES OF SOUTHWESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND CAN
EXPECT WIND GUSTS IN EXCESS OF 50 MPH. BECAUSE OF THIS A WIND
ADVISORY IS IN EFFECT FOR THESE AREA TODAY.

IN PORTIONS OF SOUTHERN EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA...FLASH FLOODING IS A CONCERN DUE TO ICE JAMS AND
RUNOFF FROM MONDAY NIGHTS RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TODAY.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 high wind. Local standard time, as filed.

Flash Flood, Marshall

When
February 4, 12:25 PM EST to 1:25 PM EST
Where
Marshall County, Graysville
Reported by
LAW ENFORCEMENT
Coordinates
39.861, -80.663 (the zone’s center; the record gives no point)

Fish Creek Rd closed by flooding.

High Wind, Preston

When
February 4, 1:30 PM EST
Where
Preston forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
GOVT OFFICIAL

Trees down in Terra Alta.

Flash Flood, Marshall

When
February 4, 4:30 PM EST to 6:30 PM EST
Where
Marshall County, Graysville
Reported by
LAW ENFORCEMENT
Coordinates
39.861, -80.663 (the zone’s center; the record gives no point)

Fish Creek Rd closed by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342640, 5342641, 5342642.